Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 20, NWS Marquette, MI

September 5, 2018Alger County, Marquette County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 5, 2018, 4:14 AM EDT for Alger County, Marquette County, Schoolcraft County, Michigan. It took effect at Sep 5, 2018, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2018, 4:14 AM EDT (08:14 UTC)
In effect from
Sep 5, 2018, 6:00 AM EDT
Expired
Sep 5, 2018, 9:00 PM EDT
In force
15 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WHUS43 KMQT 050814
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
414 AM EDT Wed Sep 5 2018

MIZ014-060100-
/O.NEW.KMQT.BH.S.0020.180905T1000Z-180906T0100Z/
Southern Schoolcraft-
414 AM EDT Wed Sep 5 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

MIZ005-006-060100-
/O.NEW.KMQT.BH.S.0020.180905T1600Z-180906T0100Z/
Marquette-Alger-
414 AM EDT Wed Sep 5 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from noon EDT today through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore.

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 1:37 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 5, 1:37 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
137 AM EDT Wed Sep 5 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM EDT TUE SEP 4 2018

Upper air pattern consists of a 500 mb ridge over the ern U.S. and a
trough in the western U.S. with a strong shortwave over the Canadian
Prairies. There is also a shortwave over ern KS that is headed north
as well. Looks like a heavy rain event will take place as there is a
deep moisture feed into the area as well. Nam shows 850-500 mb q-
vector convergence and deep moisture across the area which moves out
Wed afternoon. Went with a flash flood watch for the central U.P. as
not out of the question that 2-4 inches of rain with locally higher
amounts possible will fall with the heaviest rain coming in the 06z-
12z time frame. The Keweenaw and east look to get the least amounts
of rainfall out of this event with up to 2 inches possible there.
Overall, did not make too many changes to the going forecast. Will
dry out by Wed afternoon with rain moving out and decreasing clouds.
Will also be a high swim risk for southern Schoolcraft and Alger and
Marquette Counties on Wed which will be mentioned in the hazardous
weather outlook product.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM EDT TUE SEP 4 2018

Dry and seasonable conditions are expected for the second half of
the work week through much of the weekend as sfc high pressure
persists over the region. There is model uncertainty on the handling
of Tropical Storm Gordon's remnants as it tracks into the Great
Lakes late this weekend, however most models keep the track of the
resulting low far enough se of the area into Lower Mi to keep Upper
Mi dry through Sun. The next chance of rain will be Monday as the
next shortwave and frontal boundary move through the area.

Confluent flow aloft will keep a sfc high pressure ridge in place
over the Upper Great Lakes from Wed night through this weekend.
Expect pleasant late summer/early fall weather for the end of the
week. High temps should be fairly close to seasonal normals...upper
60s to lower 70s. As mentioned before, there is some model
uncertainty with track of sfc low from remnants of TS Gordon, but it
appears as of now that it will track far enough south into Lower Mi
to keep Upper Mi dry through much of the weekend.

The next chances for any rain probably won't be until early next
week as a shortwave and associated weak frontal boundary approach
from the Northern Plains/south central Canada.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 136 AM EDT WED SEP 5 2018

Showers will continue to increase in coverage across Upper Michigan
overnight with locally heavy rainfall expected, mainly between 06z-
12z. With the heavier rain, expect conditions to drop quickly to
MVFR and then to IFR late tonight. The best chance for tsra is
expected across central Upper Michigan at KSAW. The rain will move
out late Wed morning with conditions improving rapidly at all sites
to VFR at KIWD/KCMX by around noon and by mid afternoon at KSAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 324 PM EDT TUE SEP 4 2018

Across Lake Superior, winds are expected to remain mostly at or
below 20 knots thru the week. The only exceptions will be on Wed as
nw winds behind a cold front may gust up to 25kt for a time across
eastern Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flash Flood Watch through this afternoon for MIZ002-004>006-
     009>013-084.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Voss
AVIATION...JLB
MARINE...07
Hazardous weather outlook, Sep 4, 4:09 PM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
409 PM EDT Tue Sep 4 2018

MIZ001-003-052015-
Keweenaw-Northern Houghton-
409 PM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

MIZ002-004>006-009>013-084-052015-
Ontonagon-Baraga-Marquette-Alger-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Houghton-
409 PM EDT Tue Sep 4 2018 /309 PM CDT Tue Sep 4 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated to scattered showers and thunderstorms this evening will
become more widespread late tonight. Heavy rainfall will be
likely late tonight mainly along and east of a line from
Watersmeet through Kenton to L'anse and along and west of a line
from Hermansville through Rock to Grand Marais. See the latest
Flood Watch Statement for further details.

Isolated thunderstorms over south central Upper Michigan this
evening could become strong to severe with damaging winds
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall are
possible Wednesday morning. The heavy rainfall may lead to ponding
of water and runoff problems in poor drainage and low-lying
areas. See the latest Flood Watch Statement for further details.

A high swim risk is likely along the Lake Superior beaches of
Marquette and Alger county on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

MIZ007-014-085-052015-
Luce-Southern Schoolcraft-Northern Schoolcraft-
409 PM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms with locally heavy rain are
possible...especially late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall are
possible Wednesday morning. The heavy rainfall may lead to
ponding of water and runoff problems in poor drainage and low-
lying areas.

A high swim risk may also develop for the Lake Michigan beaches in
southern Schoolcraft County on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-052015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
409 PM EDT Tue Sep 4 2018 /309 PM CDT Tue Sep 4 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Isolated thunderstorms with locally heavy rain are possible mainly
after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall are
possible Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LMZ221-248-250-052015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
409 PM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Expect isolated thunderstorms this evening. A few storms could
become strong to severe with damaging winds possible. Locally
heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall are
likely into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:55 AM EDTAreal Flood AdvisoryMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 5 more9 hr
Sep 5, 3:04 AM EDTFlash Flood WarningMQTAlger, Dickinson, Marquette7 hr
Sep 5, 9:48 AM EDTAreal Flood AdvisoryMQTAlger, Delta, Dickinson, Marquette, Menominee, Schoolcraft3 hr
Sep 5, 11:40 AM EDTRiver Flood AdvisoryMQTMarquette9 hr
Sep 5, 12:55 PM EDTAreal Flood AdvisoryMQTAlger, Baraga, Delta, Dickinson, Luce, Marquette and 1 more4 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.